Hail, Allen
- When
- September 22, 1:27 PM EST to 1:28 PM EST
- Where
- Allen County, 0.87 mi SW of Lima
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -84.110
A cool northwest flow over the relatively warm waters of Lake Michigan, combined with a weak disturbance and pockets of heating, allowed for the development of lake enhanced showers. Pea size hail was common with many of the showers, but one shower produced hail to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cool northwest flow over the relatively warm waters of Lake Michigan, combined with a weak disturbance and pockets of heating, allowed for the development of lake enhanced showers. Pea size hail was common with many of the showers, but one shower produced hail to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 22, 11:49 AM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1249 PM EDT SAT SEP 22 2012 .AVIATION...18Z TAFS MAINY VFR THIS PERIOD...ALTHOUGH A PERIOD OF MVFR RESTRICTIONS STILL POSSIBLE THROUGH APPROXIMATELY 20Z AS COMPACT VORT MAX ROTATES THROUGH THE SOUTHERN GREAT LAKES. LOW FREEZING LEVELS ON SRN FRINGE OF COLD POOL ALOFT HAS SUPPORTED SCT THUNDER/SMALL HAIL. BETTER CHANCES FOR THIS WILL SHIFT EAST OF THE TERMINALS BY 18Z. STILL NEED TO MONITOR ADDITIONAL COVECTION WITH PRIMARY CIRCULATION OVER SRN LAKE MI WHICH SHOULD PASS OVER SBN AROUND 18-20Z. AS A RESULT OPTED TO RETAIN THE TEMPO 3SM TSRA GROUP THROUGH 20Z AT SBN. STRONG LOW LVL CAA BEHIND THIS SYSTEM WILL SUPPORT GUSTY WNW WINDS THIS AFTN WITH LAKE EFFECT SHOWERS/CLOUDS EXPECTED AT SBN INTO TONIGHT AND SUNDAY MORNING. WINDS WILL DIMINISH EARLY THIS EVENING AS STRONGER ISALLOBARIC FORCING SHIFTS EAST AND THE PRESSURE GRADIENT WEAKENS. && .PREV DISCUSSION... /ISSUED 355 AM EDT SAT SEP 22 2012/ SHORT TERM.../TODAY THROUGH SUNDAY NIGHT/ SHRTWV ACROSS SW MI/NE IL EARLY THIS MORNING MOVG EAST THROUGH THE BASE OF THE LONGWAVE TROF WAS CAUSING SCT SHOWERS/TSTMS OVER NW PORTION OF THE CWA AND ARE EXPECTED TO CONT SPREADING EASTWARD ACROSS NRN PORTIONS OF THE AREA EARLY THIS MORNING. PATCHY FOG HAS ALSO DEVELOPED WHERE SKIES HAVE CLEARED BUT INCREASING CLOUD COVER AND WINDS SPREADING FROM W-E ACROSS THE AREA OVER THE NEXT FEW HRS SHOULD CAUSE THIS TO BE SHORT LIVED. COMPACT UPR LEVEL LOW DROPPING SE ACROSS THE UPR MIDWEST IS EXPECTED TO CROSS OUR CWA DURING THE DAY WITH THE BAND OF SHOWERS ACCOMPANYING THIS SYSTEM LIKELY MOVG THROUGH OUR AREA MIDDAY. INCREASING INSTABILITY WITH DIURNAL HEATING AND FROM TRACK OF LOW ACROSS LAKE MICHIGAN SHOULD RESULT IN SCT TSTMS AS WELL. ENHANCED INSTABILITY OVER THE LAKE IN VCNTY OF THE UPR LOW ALSO SUGGESTS POTENTIAL FOR WATERSPOUTS IN OUR MARINE AREA. CAA...CLOUDS... AND SHOWERS SHOULD LIMIT TEMP WARMUP TODAY WITH HIGHS ONLY IN THE U50S-L60S. LOW LEVEL FLOW WILL BECOME NWLY BY THIS EVE. LAKE INDUCED CAPE FCST >1K/KG TONIGHT WHICH SHOULD BE SUFFICIENT FOR AT LEAST SCT LAKE EFFECT SHOWERS SE OF LAKE MICHIGAN. MAIN LIMITING FACTOR APPEARS TO BE FAIRLY DRY AIRMASS UPSTREAM SPREADING ACROSS THE LAKE. TEMP FALL SHOULD BE LIMITED BY LAKE EFFECT CLOUDS AND GRADIENT MIXING WITH LOWS FCST IN THE U30S SW AND L40S NE. NW FLOW WILL CONT SUNDAY BUT WITH INVERSION GRADUALLY LOWERING... LAKE EFFECT SHOWERS SHOULD SLOWLY DIMINISH. TEMPS WILL CONT WELL BLO NORMAL AS THERMAL TROF REMAINS OVER THE AREA. HIGH PRESSURE BUILDING INTO THE OH VALLEY SUNDAY NIGHT WILL ALLOW CLOUDS TO DECREASE AND GRADIENT WINDS TO DIMINISH... ESPECIALLY SW PORTION OF THE CWA WHERE FROST IS PSBL... LOWS FCST IN THE M-U30S... COOLEST SW. LONG TERM.../MONDAY THROUGH FRIDAY/ AFTER A POTENTIALLY FROSTY START TO SOME AREAS...THE REGION WILL SEE A NICE REBOUND IN TEMPS TO START THE NEW WORK WEEK AS COLDEST AIR SHIFTS OUT OF THE AREA. BELOW NORMAL TEMPS STILL ON TAP FOR MONDAY WITH MAIN SURGE OF WARMER AIR WAITING UNTIL TUESDAY. NEVERTHELESS...AFTER A COOL AND DAMP WEEKEND...STILL WILL BE PLEASANT FEELING. EVEN AS TEMPS MODERATE BACK TOWARDS NORMAL...SOMEWHAT ACTIVE PATTERN WILL PERSIST WITH DEEP HUDSON BAY UPPER LOW SENDING ADDITIONAL DISTURBANCES SOUTH ACROSS THE REGION FOR MID WEEK AND POSSIBLY INTO THE END OF THE PERIOD. IN ADDITION...SOUTHERN STREAM ENERGY WILL EJECT INTO THE OHIO VALLEY. COMBINATION OF THESE FEATURES AND BAROCLINIC ZONE ADVERTISED TO SET UP ACROSS THE AREA WILL BRING AT LEAST CHANCES OF SHOWERS STARTING IN SW AREAS TUESDAY SPREADING ACROSS THE REMAINDER OF THE AREA TUES NGT LINGERING INTO WEDS NGT. WITH NO SIG TROUGH TO PUSH FRONTAL BOUNDARY SOUTH OF THE AREA ADDITIONAL UPSTREAM ENERGY COULD POSE A THREAT FOR ADDITIONAL SHOWER ACTIVITY. FOR NOW HAVE WENT AGAINST ALLBLEND AND OPTED FOR DRY FORECAST THURS INTO FRI FOR NOW. AFTERNOON HIGHS IN THE TUES THROUGH FRI TIME FRAME SHOULD GENERALLY BE IN THE UPR 60S TO AROUND 70 WITH OVERNIGHT LOWS DROPPING BACK INTO THE 40S IN MOST SPOTS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...RIP CURRENT RISK THROUGH MONDAY MORNING FOR INZ003. MI...RIP CURRENT RISK THROUGH MONDAY MORNING FOR MIZ077. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR LMZ043-046. && SHORT TERM...JT LONG TERM...FISHER AVIATION...STEINWEDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 438 AM EDT SAT SEP 22 2012 LMZ043-046-230845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 438 AM EDT SAT SEP 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL OCCUR THROUGH TONIGHT. IN ADDITION...THERE IS A CHANCE FOR THUNDERSTORMS AND ISOLATED WATERSPOUTS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED TO PERSIST THROUGH MONDAY MORNING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE INZ003-MIZ077-230845- LA PORTE-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 438 AM EDT SAT SEP 22 2012 /338 AM CDT SAT SEP 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BERRIEN AND LA PORTE COUNTY SHORELINES THROUGH TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS INTO THIS EVENING. THE STRONGER STORMS MAY CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A HIGH RISK FOR RIP CURRENTS THROUGH SUNDAY NIGHT ALONG THE BERRIEN AND LA PORTE COUNTY SHORELINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-230845- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 438 AM EDT SAT SEP 22 2012 /338 AM CDT SAT SEP 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY ALONG AND NORTH OF HIGHWAY 30 IN INDIANA...OHIO...AND MICHIGAN. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH STRONGER STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FROST IS POSSIBLE SUNDAY NIGHT...ESPECIALLY ALONG AND SOUTH OF ROUTE 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1252 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HAIL WAKARUSA 41.54N 86.02W
09/22/2012 M0.50 INCH ELKHART IN TRAINED SPOTTER
HAIL FELL FOR 17 MINUTES.
&&
BENTLEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1259 PM EDT SAT SEP 22 2012
INZ006>009-018-MIZ079-080-OHZ004-015-221745-
ALLEN IN-BRANCH MI-DE KALB IN-DEFIANCE OH-LAGRANGE IN-NOBLE
IN-PAULDING OH-ST. JOSEPH MI-STEUBEN IN-
1259 PM EDT SAT SEP 22 2012
...STRONG THUNDERSTORMS MOVING TOWARD EXTREME WESTERN DEFIANCE...
NORTHWESTERN PAULDING...SOUTHEASTERN ST. JOSEPH...SOUTHERN BRANCH...
EXTREME SOUTHWESTERN HILLSDALE...EXTREME NORTHEASTERN WHITLEY...
NORTHERN ALLEN...DE KALB...EASTERN NOBLE...STEUBEN AND EASTERN
LAGRANGE COUNTIES...
AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF ANGOLA TO AVILLA TO 7 MILES SOUTH OF HUNTERTOWN...MOVING EAST AT
35 MPH.
UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
GARRETT...
AUBURN...
ANGOLA...
BUTLER...
GRABILL AND WATERLOO...
HAMILTON AND FREMONT...
LAT...LON 4176 8483 4176 8481 4143 8481 4115 8474
4114 8527 4137 8536 4182 8534 4183 8483
TIME...MOT...LOC 1658Z 270DEG 29KT 4179 8527 4137 8525
4113 8516PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
106 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 N WALLEN 41.18N 85.17W
09/22/2012 M0.88 INCH ALLEN IN NWS EMPLOYEE
MOSTLY PEA SIZED HAIL WITH A FEW DIME TO NICKEL SIZED
STONES.
&&
BENTLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
136 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL DECATUR 40.83N 84.93W
09/22/2012 M0.25 INCH ADAMS IN TRAINED SPOTTER
&&
BENTLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
138 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL HUNTINGTON 40.88N 85.50W
09/22/2012 M0.25 INCH HUNTINGTON IN TRAINED SPOTTER
&&
BENTLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
227 PM EDT SAT SEP 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL LIMA 40.74N 84.11W
09/22/2012 M0.75 INCH ALLEN OH TRAINED SPOTTER
&&
BENTLEYThe Cincinnati radar (KILN), 149 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406751.